Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 366, NWS Sioux Falls, SD

September 8, 2005Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 6:42 AM CDT for Clay County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2005, 6:42 AM CDT (11:42 UTC)
Expired
Sep 8, 2005, 7:18 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 6:45 AM CDTHAIL 0.882 Ne Royal, IANICKEL HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 081142
SVRFSD
IAC041-081230-
/O.NEW.KFSD.SV.W.0366.050908T1142Z-050908T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 730 AM CDT

* AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EVERLY...OR ABOUT 8 MILES WEST OF SPENCER...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCER AROUND 650 AM CDT
  GREENVILLE AROUND 700 AM CDT
  WEBB AROUND 715 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4325 9534 4294 9539 4292 9492 4324 9493

$$

08
2 follow-up statements
000 
WWUS53 KFSD 081200
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT THU SEP 8 2005

IAC041-081230-
/O.CON.KFSD.SV.W.0366.000000T0000Z-050908T1230Z/
CLAY IA-
700 AM CDT THU SEP 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR CLAY
COUNTY...

AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED 3 MILES NORTH OF ROSSIE...OR ABOUT 6 MILES
SOUTH OF SPENCER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE...ROSSIE AROUND 705 AM CDT
  GILLETT GROVE AROUND 715 AM CDT
  WEBB AROUND 725 AM CDT

AT 645 AM CDT...NICKEL SIZE HAIL WAS REPORTED IN ROYAL.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4325 9534 4294 9539 4292 9492 4324 9493

$$

08
000 
WWUS53 KFSD 081218
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 AM CDT THU SEP 8 2005

IAC041-081228-
/O.CAN.KFSD.SV.W.0366.000000T0000Z-050908T1230Z/
CLAY IA-
718 AM CDT THU SEP 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4325 9534 4294 9539 4292 9492 4324 9493

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 2:24 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005

.DISCUSSION...
CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND
LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG
FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT
SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH
POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER
LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON
AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST.
SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT
ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST
ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS
CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A
LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS
SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL
DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY
OVER THE CENTRAL U.S.

TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF
COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF
DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING
WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST
TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT THU SEP 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT THU SEP 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM
CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH
ONE TO TWO INCH AN HOUR RAINFALL RATES.

FLOODING...
A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID
MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND
STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF
WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED
WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Sep 8, 5:49 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      SIOUX FALLS             43.54N 96.73W
09/08/2005                   MINNEHAHA          SD   LAW ENFORCEMENT

            STREET FLOODING ON WESTERN AVENUE...NORTH BAHNSON
            AVENUE...AND NORTH LEWIS AVENUE

&&

MG
Local storm report, Sep 8, 6:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             2 E BOYDEN              43.19N 95.96W
09/08/2005  0.88 INCH        SIOUX              IA   TRAINED SPOTTER

            NICKEL HAIL COVERING GROUND

&&

MG
Local storm report, Sep 8, 6:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             1 N HOSPERS             43.09N 95.90W
09/08/2005  0.75 INCH        SIOUX              IA   TRAINED SPOTTER

            PENNY SIZE HAIL STRIPPING THE TREES

&&

KWEISSER
Local storm report, Sep 8, 6:10 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             HOSPERS                 43.07N 95.90W
09/08/2005  1.00 INCH        SIOUX              IA   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

MG
Local storm report, Sep 8, 6:16 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND DMG     LARCHWOOD               43.46N 96.44W
09/08/2005                   LYON               IA   TRAINED SPOTTER

            TREES DOWN...GRAIN BIN BLOWN DOWN

0550 AM     TSTM WND DMG     GEORGE                  43.34N 96.00W
09/08/2005                   LYON               IA   TRAINED SPOTTER

            OUTBUILDING BLOWN ACROSS ROAD

0612 AM     HAIL             SHELDON                 43.18N 95.84W
09/08/2005  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

            PENNY TO NICKEL HAIL STRIPPING TREES

&&

MG
Local storm report, Sep 8, 6:22 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             MELVIN                  43.29N 95.61W
09/08/2005  0.88 INCH        OSCEOLA            IA   TRAINED SPOTTER

            NICKEL HAIL

&&

MG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:58 AM CDTSevere Thunderstorm WarningFSDLyon32 min
Sep 8, 5:27 AM CDTSevere Thunderstorm WarningFSDSioux33 min
Sep 8, 5:34 AM CDTSevere Thunderstorm WarningFSDLyon26 min
Sep 8, 5:51 AM CDTSevere Thunderstorm WarningFSDO'Brien39 min
Sep 8, 5:53 AM CDTSevere Thunderstorm WarningFSDOsceola34 min
Sep 8, 6:01 AM CDTSevere Thunderstorm WarningFSDSioux20 min
Sep 8, 6:36 AM CDTSevere Thunderstorm WarningFSDO'Brien20 min
Sep 8, 9:09 AM CDTSevere Thunderstorm WarningFSDDickinson, Osceola51 min
Sep 8, 9:23 AM CDTSevere Thunderstorm WarningFSDClay52 min
Sep 8, 9:50 AM CDTFlash Flood WarningFSDClay115 min
Sep 8, 10:05 AM CDTSevere Thunderstorm WarningFSDBuena Vista40 min
Sep 8, 10:12 AM CDTSevere Thunderstorm WarningFSDClay33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.